Kansas, 2011

Tornadoes and Hail in Kansas, February 27, 2011

February 27, 2011 · NWS ICT · 39 events in 10 counties and zones

A strong frontal boundary and associated upper level disturbance sparked numerous strong to severe thunderstorms across the southeastern quarter of Kansas during the afternoon and evening of the 27th. In addition to numerous hail reports and a handful of wind reports across the area, two brief tornadoes touched down in Cowley and Chautauqua counties, but thankfully did not produce damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong frontal boundary and associated upper level disturbance sparked numerous strong to severe thunderstorms across the southeastern quarter of Kansas during the afternoon and evening of the 27th. In addition to numerous hail reports and a handful of wind reports across the area, two brief tornadoes touched down in Cowley and Chautauqua counties, but thankfully did not produce damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 27, 12:10 PM CST, 50 minutes earlier.

Area forecast discussion, Feb 27, 12:10 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1210 PM CST SUN FEB 27 2011

.UPDATE...

MESOSCALE DISCUSSION...

INTERESTING SETUP FOR THIS AFTERNOON FOR A POSSIBLE SEVERE CHANCE
ESPECIALLY ACROSS SOUTHERN KS. WARM FRONTAL BOUNDARY CURRENTLY
LOCATED ALONG HIGHWAY 54 TO THE EAST OF THE TURNPIKE....ANGLING DOWN
ALONG THE TURNPIKE NEAR ICT/IAB. MOIST BL ENVIRONMENT FOR THIS TIME
OF YEAR TO THE SOUTH OF THE BOUNDARY WITH PORTIONS OF SOUTHERN
KS SEEING DWPTS ON THE LOW 60S.  THIS HAS LED TO SBCAPE VALUES OF
1200-1800 J/KG ACROSS SRN KS/NRN OK...EVEN WITH THE CLOUD COVER.
HIGHLY DYNAMIC SYSTEM APPROACHING...HAS LED TO AMPLE BULK SHEAR OF
50-60KTS FOR POSSIBLE ROTATING STORMS LATE THIS AFTERNOON...WITH
EVEN A FEW SUPERCELLS POSSIBLE WITH A LARGE HAIL AND DAMAGING WIND
THREAT. AS THE MAIN SFC LOW PRESSURE AREA PULLS CLOSER TO NEAR KP28
WE COULD SEE WINDS BACK AND PULL SOME HIGHER DWPT AIR NORTHWEST TO
NEAR NEAR KINGMAN AND ICT.  THIS TURNING IN THE LOW LAYERS MAY BE
ENOUGH TO PRODUCE AN ENHANCED STRONG TORNADO THREAT IN THE WARM
SECTOR IN AND NEAR THE TRIPLE POINT...WHERE THE DRY LINE SURGES EAST
INTO SOUTH CENTRAL KS...BUT THIS CHANCE IS HIGHLY CONDITIONAL ON
WHETHER STORMS CAN BECOME SFC BASED. NOT EXPECTING ALOT OF
SUPERCELLS TO DEVELOP EARLY ON...AS CAPPING INVERSION MAY LIMIT
INITIAL CONVECTION FROM GETTING GOING...WITH BETTER CHANCES OF
STORMS BECOMING MORE NUMEROUS OVER SOUTHEAST KS BY AROUND
00Z...WHERE MID LEVEL SHORTWAVE WILL HELP ERODE THE CAP ENOUGH FOR
THE SEVERE WEATHER CHANCE TO LAST INTO THE EVENING HOURS.

KETCHAM

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MESSY FORECAST WITH IFR/LIFR CONDITIONS ALONG OF NORTH OF A WARM
FRONT TODAY. WILL SEE A GRADUAL IMPROVEMENT LATER THIS AFTERNOON BY
AROUND 21Z/SUN AS THE LOW PRESSURE AREA APPROACHES FROM THE WEST
INTO SOUTH CENTRAL KS...WITH MIXING IN THE LOW LAYERS INCREASING
SOME.

EXTREMELY TOUGH CALL ON WHERE TO PUT THE WARM FRONT THIS AFTERNOON
LIKELY IN THE VICINITY OF KICT THIS AFTERNOON...WHICH WILL LIKELY
PLAY INTO AMOUNT OF RAIN SHOWERS VS THUNDERSTORMS AND CEILINGS. A
FURTHER NORTH POSITION...MIGHT ALLOW SOME BRIEF CLEARING AT KICT
LATE AFTERNOON BEHIND DRYLINE. GUSTY WINDS AND MVFR...PSBLY IFR
CONDITIONS ANTICIPATED OVERNIGHT AS COLD AIR ADVECTION SPREADS
ACROSS THE AREA. COULD ALSO SEE A BURST OF LIGHT SNOW MOVE ACROSS
THE FORECAST AREA AS WELL...REACHING KRSL/KSLN BY AROUND 03Z/MON AND
POSSIBLY BY 06Z/MON IN KHUT AND KICT.  THIS SNOW WILL BE SHORT
LIVED...BUT COULD DROP CEILINGS TO NEAR IFR FOR A FEW HOURS
OVERNIGHT.

&&

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 557 AM CST SUN FEB 27 2011/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MESSY FORECAST WITH IFR/LIFR CONDITIONS NORTH OF WARM FRONT THIS
MORNING. LITTLE IMPROVEMENT ANTICIPATED UNTIL PUSHES INTO CENTRAL
KS MIDDLE MORNING AND THEN DRYLINE AND/OR COLD FRONT MOVES THROUGH
KHUT/KICT/KCNU. EXTREMELY TOUGH CALL WFNT LIKELY TO IN THE
VICINITY OF OF KICT THIS AFTERNOON...WHICH WILL LIKELY PLAY INTO
AMOUNT OF RAIN SHOWERS VS THUNDERSTORMS AND CEILINGS. A FURTHER
NORTH POSITION COULD ALLOW SOME BRIEF CLEARING AT KICT LATE
AFTERNOON BEHIND DRYLINE. GUSTY WINDS AND MVFR...POSSIBLY IFR
CONDITIONS ANTICIPATED OVERNIGHT AS COLD AIR ADVECTION SPREADS
ACROSS THE AREA. -HOWERTON

PREV DISCUSSION... /ISSUED 316 AM CST SUN FEB 27 2011/

DISCUSSION...
FORECAST UPDATES WILL FOCUS ON DENSE FOG FOR THIS MORNING AND
POSSIBLE STRONG TO SEVERE THUNDERSTORM CHANCES FOR THIS AFTERNOON
AND EVENING.

TDY-TONIGHT
DENSE FOG WILL AFFECT SOME OF THE REGION THIS MORNING WITH CENTRAL
KANSAS POSSIBLY SEEING THE FOG HANG AROUND THE LONGEST...THUS WILL
EXTEND THE FOG ADVISORY FOR THAT AREA THROUGH THE MORNING HOURS.
OTHERWISE THE FOCUS WILL SHIFT TOWARDS THUNDERSTORM CHANCES FOR
TODAY AND TONIGHT. SURFACE WARM FRONT WAS DRAPED ACROSS CENTRAL
OKLAHOMA EARLY THIS MORNING AND STILL MIGRATING NORTH. THE WARM
FRONT WILL MOVE INTO SOUTHERN KANSAS FOR THIS AFTERNOON...WITH
DECENT MOISTURE OVER-RIDING THE WARM FRONT AND POSSIBLY SPARKING
OFF SOME ELEVATED SHOWERS/STORMS LATE THIS MORNING INTO THE
AFTERNOON HOURS FOR LOCATIONS NORTH OF THE WARM FRONT.
OTHERWISE...THE ATMOSPHERE WILL REMAIN STRONGLY CAPPED FOR SURFACE
BASED CONVECTION UNTIL PERHAPS LATER THIS AFTERNOON WHEN THE
COMBINATION OF STRONGER FORCING ALOFT AND DECENT LOW LEVEL
FRONTOGENESIS ALONG THE WARM FRONT COULD GIVE WAY TO CONVECTIVE
DEVELOPMENT. IF ENOUGH INSTABILITY CAN MATERIALIZE OVER SOUTHERN
KANSAS TODAY THEN CHANCES OF STRONG TO SEVERE STORMS WILL
INCREASE GIVEN FAVORABLE SHEAR ALOFT. THE SYSTEM WILL QUICKLY SHIFT
EASTWARD TONIGHT WITH COLDER AIR SPREADING SOUTHWARD AND CHANGING
PRECIPITATION TYPE OVER TO SNOW IN CENTRAL KANSAS. A LIGHT
ACCUMULATION OF SNOW WILL BE POSSIBLE BUT AMOUNTS SHOULD BE AROUND
ONE INCH OR LESS.

MON-TUE
THE STAR LOOKS TO SHINE BRIGHTLY THIS PERIOD WITH NEAR NORMAL
TEMPERATURES IN STORE FOR KANSAS ON MONDAY. WARMER AIR WILL MOVE
BACK INTO THE REGION ON TUESDAY WITH HIGH TEMPERATURES CLIMBING BACK
INTO THE 60S.

EXTENDED: WED-SAT
MODELS REMAIN CONSISTENT SHOWING SHALLOW COLD AIR SINKING SOUTHWARD
INTO KANSAS ON WEDNESDAY WITH COOLER DAYTIME HIGHS EXPECTED. WEAK
RETURN FLOW COMMENCES ON THURSDAY IN RESPONSE TO UPPER WAVE MOVING
ACROSS THE NORTHERN PLAINS. MOISTURE REMAINS CONFINED TO THE LOW
LEVELS WITH DRY AIR STILL PRESENT IN THE MID LAYERS WHICH WILL LIMIT
PRECIPITATION CHANCES OVER THE AREA. HEADING INTO FRIDAY ANOTHER
UPPER WAVE LOOKS TO RACE ACROSS THE ROCKIES AND EJECT OUT INTO THE
PLAINS WITH A LITTLE STRONGER SIGNAL FOR PRECIPITATION.

FIRE WEATHER...
LOW CLOUDS AND HIGHER RELATIVE HUMIDITY LEVELS WILL KEEP FIRE DANGER
LEVELS IN THE LOW CATEGORY ACROSS THE ENTIRE REGION TODAY.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    62  28  49  33 /  40  50  10  10
HUTCHINSON      54  26  49  34 /  30  50  10  10
NEWTON          55  27  48  32 /  40  50  10  10
ELDORADO        60  29  47  30 /  50  70  10  10
WINFIELD-KWLD   67  31  49  32 /  30  70  10  10
RUSSELL         40  23  50  33 /  20  50  10  10
GREAT BEND      50  23  51  34 /  20  50  10  10
SALINA          40  25  46  32 /  30  50  10  10
MCPHERSON       48  26  48  32 /  30  50  10  10
COFFEYVILLE     68  37  47  30 /  30  80  10  10
CHANUTE         65  34  45  30 /  40  80  10  10
IOLA            64  33  45  30 /  50  80  10  10
PARSONS-KPPF    67  35  46  30 /  40  80  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR KSZ032-033-
047>053-067>070-082-083-091-092.

&&
Hazardous weather outlook, Feb 27, 12:18 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1218 PM CST SUN FEB 27 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281830-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1218 PM CST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DENSE FOG WILL AFFECT THE ENTIRE AREA THORUGH THE MID DAY HOURS...
PLEASE SEE LATEST DENSE FOG ADVISORY FOR ADDITIONAL DETAILS.

A WARM FRONT WILL STATIONARY ACROSS SOUTHERN KANSAS THIS AFTERNOON AND
BRING RICH GULF MOISTURE TO THE REGION. THUNDERSTORMS COULD
DEVELOP NORTH OF THE WARM FRONT BY EARLY THIS AFTERNOON AND INTO
THE LATE AFTERNOON HOURS...AS SOME OF THIS MOISTURE OVER RIDES
THIS BOUNDARY.

THERE IS A CHANCE FOR MORE VIGOROUS THUNDERSTORMS TO DEVELOP LATER
THIS AFTERNOON ACROSS SOUTHERN KANSAS...ESPECIALLY IF STRONG
SURFACE HEATING AND CLEARING SKIES CAN SPREAD EASTWARD FROM
WESTERN OKLAHOMA INTO SOUTH CENTRAL KANSAS. IF THIS CLEARING
REACHES SOUTH CENTRAL KANSAS THIS AFTERNOON...THEN CHANCES FOR A
FEW SUPERCELL THUNDERSTORMS WILL INCREASE. THE SUPERCELL
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO GOLF
BALL SIZE...DAMAGING WINDS TO 60 MPH...AND EVEN A FEW TORNADOES
CANNOT BE RULED OUT.

THE RAIN IS EXPECTED TO CHANGE OVER TO SNOW FOR CENTRAL KANSAS
TONIGHT AS COLDER AIR SPREADS SOUTHWARD. SOME LIGHT SNOW
ACCUMULATIONS AROUND ONE INCH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS FOR THIS AFTERNOON AND THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ/KETCHAM

In the hours before

Local storm report, Feb 27, 8:56 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
856 AM CST SUN FEB 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     DENSE FOG        SEDAN                   37.13N 96.18W
02/27/2011                   CHAUTAUQUA         KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS REDUCDED VISIBILITIES TO A
            QUARTER TO A HALF OF A MILE.

0848 AM     DENSE FOG        EAST WICHITA            37.68N 97.26W
02/27/2011                   SEDGWICK           KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 100 YARD VISIBILITY AT WEBB AND
            HARRY.

&&

VJP
Special weather statement, Feb 27, 1:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
100 PM CST SUN FEB 27 2011

KSZ082-083-091-092-271945-
HARPER-KINGMAN-SEDGWICK-SUMNER-
100 PM CST SUN FEB 27 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER...KINGMAN...SEDGWICK AND SUMNER
COUNTIES...

AT 1257 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF ARGONIA...OR 15
MILES NORTHEAST OF ANTHONY...AND MOVING NORTHEAST AT 60 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM

The radar

The Wichita radar (KICT), 26 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

35 hail, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Sedgwick

When
February 27, 1:00 PM CST to 1:10 PM CST
Where
Sedgwick County, 0.55 mi E of Viola
Measured
0.75 in hail
Reported by
Public
Coordinates
37.480, -97.640

Hail, Sedgwick

When
February 27, 1:23 PM CST
Where
Sedgwick County, 2.91 mi WNW of (Ict)wichita Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.664, -97.480

KWCH storm spotters reported quarter size hail at the intersection of Kellogg and 119th.

Hail, Sedgwick

When
February 27, 1:25 PM CST
Where
Sedgwick County, 1.62 mi NNW of (Ict)wichita Arpt
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
37.670, -97.444

KAKE storm spotters reported penny size hail at the intersection of Kellogg and Tyler.

Hail, Sedgwick

When
February 27, 1:25 PM CST
Where
Sedgwick County, 3.43 mi NW of (Ict)wichita Arpt
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
37.680, -97.480

Hail, Sedgwick

When
February 27, 1:28 PM CST
Where
Sedgwick County, 4.11 mi NNW of (Ict)wichita Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.708, -97.445

Occurred at the intersection of 13th and Tyler.

Hail, Sedgwick

When
February 27, 1:44 PM CST
Where
Sedgwick County, 3.16 mi NE of (Iab) McConnell Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.650, -97.226

Occurred at the intersection of Webb and Pawnee.

Thunderstorm Wind, Sedgwick

When
February 27, 1:45 PM CST
Where
Sedgwick County, 1 mi SSW of Eastborough
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.686, -97.255

Power lines were blown down on East Douglas. Property damage amounts are rough estimates.

Hail, Sedgwick

When
February 27, 1:55 PM CST
Where
Sedgwick County, 2.71 mi ESE of Eastborough
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.682, -97.206

Occurred at the intersection of 114th and Waterman.

Hail, Sedgwick

When
February 27, 5:16 PM CST
Where
Sedgwick County, 3.5 mi S of Maize
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.720, -97.480

Hail, Sedgwick

When
February 27, 5:19 PM CST
Where
Sedgwick County, 3.45 mi S of Maize
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.720, -97.470

Hail, Sedgwick

When
February 27, 5:20 PM CST
Where
Sedgwick County, 3.5 mi S of Maize
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.720, -97.480

Hail, Butler

When
February 27, 5:37 PM CST to 5:42 PM CST
Where
Butler County, 0.88 mi NE of Benton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.790, -97.110

The hail covered the ground.

Hail, Cowley

When
February 27, 5:54 PM CST
Where
Cowley County, 2.14 mi SSE of Arkansas City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.040, -97.040

Hail, Cowley

When
February 27, 5:55 PM CST
Where
Cowley County, 1.21 mi E of Arkansas City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.069, -97.028

Occurred on the east side of town.

Hail, Butler

When
February 27, 6:16 PM CST
Where
Butler County, 2.76 mi S of Leon
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
37.640, -96.780

Tornado, Cowley

When
February 27, 6:23 PM CST to 6:26 PM CST
Where
Cowley County, 9.03 mi ESE of Maple City to 9.69 mi ESE of Maple City
Rating
EF0
Path length
1.07 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
37.000, -96.629

The tornado touched down just south of the state line and moved northeast into Kansas, just to the east of Highway K15. It was on the ground in open country and caused no damage.

Tornado, Chautauqua

When
February 27, 6:34 PM CST to 6:37 PM CST
Where
Chautauqua County, 4.62 mi S of Cedar Vale to 4.76 mi SSE of Cedar Vale
Rating
EF0
Path length
0.95 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
37.034, -96.484

The tornado touched down briefly over open country. No damage was noted with this tornado.

Hail, Greenwood

When
February 27, 6:35 PM CST
Where
Greenwood County, 0.54 mi W of Madison
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
38.130, -96.140

Hail, Butler

When
February 27, 6:39 PM CST
Where
Butler County, 2.76 mi N of Rose Hill
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.610, -97.130

Hail, Chautauqua

When
February 27, 6:40 PM CST
Where
Chautauqua County, 0.61 mi WSW of Sedan
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.128, -96.191

Was reported on the west side of town.

Hail, Butler

When
February 27, 6:49 PM CST
Where
Butler County, 2.76 mi N of Rose Hill
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.610, -97.130

Occurred on Butler Road.

Hail, Butler

When
February 27, 6:54 PM CST
Where
Butler County, 1.31 mi NNE of Augusta
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.698, -96.973

Occurred on the north side of town.

Hail, Montgomery

When
February 27, 7:30 PM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.230, -95.710

Hail, Cowley

When
February 27, 8:21 PM CST
Where
Cowley County, 11.25 mi ESE of Dexter
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.120, -96.530

Hail, Chautauqua

When
February 27, 8:28 PM CST
Where
Chautauqua County, 4.84 mi S of Cedar Vale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.030, -96.500

Hail, Greenwood

When
February 27, 8:29 PM CST
Where
Greenwood County, 3.82 mi E of Eureka
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
37.820, -96.230

Hail, Greenwood

When
February 27, 8:35 PM CST
Where
Greenwood County, 3.27 mi E of Eureka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.820, -96.240

Hail, Elk

When
February 27, 8:35 PM CST
Where
Elk County, 0.55 mi E of Howard
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.470, -96.260

Hail, Woodson

When
February 27, 8:39 PM CST
Where
Woodson County, Toronto
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.800, -95.950

Hail, Woodson

When
February 27, 8:42 PM CST
Where
Woodson County, Toronto
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.800, -95.950

Hail, Woodson

When
February 27, 8:53 PM CST
Where
Woodson County, 0.88 mi SW of Yates Center
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.870, -95.740

Hail, Montgomery

When
February 27, 8:56 PM CST
Where
Montgomery County, 1.3 mi ESE of Caney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.010, -95.930

Hail, Woodson

When
February 27, 8:58 PM CST
Where
Woodson County, 0.88 mi SW of Yates Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.870, -95.740

Hail, Montgomery

When
February 27, 8:59 PM CST
Where
Montgomery County, 0.88 mi NE of Tyro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.040, -95.820

Occurred along with estimated 60 mph winds.

Thunderstorm Wind, Montgomery

When
February 27, 8:59 PM CST
Where
Montgomery County, 0.69 mi NE of Tyro
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.037, -95.822

Occurred along with quarter size hail.

Hail, Allen

When
February 27, 9:00 PM CST
Where
Allen County, 6.03 mi W of Iola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.930, -95.510

Hail, Montgomery

When
February 27, 9:02 PM CST
Where
Montgomery County, 1.79 mi ENE of Caney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.030, -95.920

Hail, Montgomery

When
February 27, 9:02 PM CST
Where
Montgomery County, 1.3 mi ESE of Caney
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.010, -95.930

Hail, Neosho

When
February 27, 9:10 PM CST
Where
Neosho County, 4.09 mi NNW of South Mound
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.480, -95.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyThe tornado archive for Kansas, 2011Warnings in Kansas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285368, 285369, 285372, 285374, 285376, 285379, 285383, 285390, 285391, 285392, 285393, 285394, 285395, 285396, 285397, 281704, 281705, 285399, 285401, 285402, 285403, 285404, 285405, 285406, 285407, 285408, 285409, 285410, 285411, 285412, 285413, 285414, 285416, 285417, 285424, 285418, 285419, 285420, 285422.